Idaho, 2011

Flooding in Idaho, May 1 to 31, 2011

May 1 to 31, 2011 · NWS PIH · 5 events in 5 counties and zones

Extensive snowfall melt combined with rain in May caused minor flooding in several counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Extensive snowfall melt combined with rain in May caused minor flooding in several counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Apr 30, 8:06 PM MST, 3 hours 55 minutes earlier.

Area forecast discussion, Apr 30, 8:06 PM MST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE POCATELLO ID
906 PM MDT SAT APR 30 2011

.UPDATE...WE DID A QUICK UPDATE TO TWEAK THE FORECAST FOR THE REST
OF THE EVENING AND OVERNIGHT. SHOWERS ARE DECREASING AS THE SUN
SETS. A FEW MORE SHOWERS OVERALL ARE STILL POSSIBLE OVERALL ACROSS
NORTHERN AND EASTERN AREAS AS A WEAK WAVE APPROACHES LATE TONIGHT.
A FREEZE IS STILL EXPECTED ACROSS THE SNAKE PLAIN THEREFORE THE
FREEZE WARNING REMAINS THROUGH 9 AM.  KEYES

&&

.PREV DISCUSSION... /ISSUED 200 PM MDT SAT APR 30 2011/

SHORT TERM...TONIGHT THROUGH WEDNESDAY. THE LATEST SATELLITE
IMAGERY WAS SHOWING A RIDGE OF HIGH PRESSURE BUILDING ALONG THE WEST
COAST WITH AND INCREASINGLY DRIER NORTHERLY FLOW SPREADING INTO SE
IDAHO BEHIND FRIDAYS EXITING STORM SYSTEM. CLEARING SKIES TONIGHT
WILL ALLOW TEMPERATURES TO DROP INTO THE UPPER 20S THROUGHOUT MOST
OF THE SNAKE RIVER PLAIN AND ERN MAGIC VALLEY PROMPTING A FREEZE
WARNING FOR ZONES 17/20/21. THE GFS/NAM BOTH GENERATE SOME WEEK
INSTABILITY SHOWERS ACROSS THE MOUNTAINS SUNDAY AFTERNOON AS DAYTIME
HEATING FORCES CONVECTIVE ACTIVITY. THE RIDGE FINALLY OVERSPREADS SE
IDAHO SUNDAY NIGHT/MONDAY AS THE NEXT PAC STORM SYSTEM SHEARS INTO
THE NW COAST MONDAY MORNING. AS THE SYSTEM SPREADS FURTHER
INLAND...SHOWERS WILL OVERSPREAD SE IDAHO MONDAY NIGHT AND LINGER
THROUGH TUESDAY EVENING BEFORE DRIER CONDITIONS FOLLOW WEDNESDAY.
BREEZY TO WINDY CONDITIONS WILL ACCOMPANY THE FRONT THROUGH THE
REGION TUESDAY. HUSTON

LONG TERM...WEDNESDAY NIGHT THROUGH SATURDAY. MADE ONLY A FEW MINOR
CHANGES TO GOING FORECAST. MED RANGE MODELS STILL STRUGGLING WITH
THE DETAILS THROUGH THE EXTENDED RANGE. GFS 5-WAVE INDICATING RIDGE
OVER OR JUST OFF PACIFIC COAST WITH NORTHWEST FLOW ACROSS NORTHERN
ROCKIES. OPERATIONAL GFS AND ECMWF SHOW WEAK RIDGING WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT BUT BRING SHORTWAVE TROUGH INTO THE PACNW BY
FRIDAY. HAVE CONTINUED TREND OF LOW/NO POPS EARLY IN THE PERIOD AND
THEN TRANSITIONED TO A MORE UNSETTLED PATTERN FOR FRIDAY/SATURDAY.
MODEL GUIDANCE TEMPS REMAIN RATHER WARM WITH A NEW FORECAST HIGH OF
71 FROM THE GFS NUMERICAL GUIDANCE FOR KPIH ON FRIDAY. PUSHED THE
FORECAST A DEGREE OR TWO HIGHER BUT REMAIN BELOW THIS GUIDANCE GIVEN
SOME UNCERTAINTY IN TIMING OF TROUGH/FRONT. DMH

AVIATION...CONDITIONS WILL REMAIN MAINLY VFR THROUGH THE DAY WITH
OCCASIONAL MVFR UNDER ISOLATED SHOWERS AND AFTERNOON BUILDUPS.
CONDITIONS SHOULD CONTINUE TO IMPROVE THROUGH THE DAY. ANOTHER WAVE
PROGGED TO SLIDE THROUGH EASTERN IDAHO ON SUNDAY BUT MOISTURE EVEN
MORE LIMITED SO EXPECT MAINLY VFR CONDITIONS. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING FROM 1 AM TO 9 AM MDT SUNDAY IDZ017-020-021.

&&
Hazardous weather outlook, Apr 30, 2:53 AM MST, 21 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
353 AM MDT SAT APR 30 2011

IDZ017-020-021-011000-
EASTERN MAGIC VALLEY-UPPER SNAKE RIVER PLAIN-
LOWER SNAKE RIVER PLAIN-
353 AM MDT SAT APR 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A FREEZE WARNING IS IN EFFECT THROUGH 9 AM. ANOTHER FREEZE WARNING
WILL LIKELY BE ISSUED TONIGHT AND SUNDAY MORNING AS A COLD AIR
MASS REMAINS ENTRENCHED OVER THE REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

EXPECT WARMING CONDITIONS NEXT WEEK WITH LITTLE PRECIPITATION. THE
WARMING TEMPERATURES COULD CAUSE A RISE IN LOCAL RIVERS.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

IDZ018-019-022>025-031-032-011000-
SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-SOUTH CENTRAL HIGHLANDS-
CARIBOU HIGHLANDS-CACHE VALLEY/IDAHO PORTION-
WASATCH MOUNTAINS/IDAHO PORTION-BIG AND LITTLE WOOD RIVER REGION-
LOST RIVER/PAHSIMEROI-
353 AM MDT SAT APR 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

EXPECT ISOLATED TO SCATTERED SNOW SHOWERS TODAY AS A COLD AIR MASS
REMAINS OVER THE REGION. LITTLE ACCUMULATION IS EXPECTED HOWEVER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

EXPECT A WARMING TREND NEXT WEEK WITH ONLY LIGHT SHOWERS MONDAY
NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Bear Lake

When
May 1, 12:01 AM MST to May 31, 11:00 PM MST
Where
Bear Lake County, 10 mi NE of Montpelier to 20 mi NW of Montpelier
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
42.422, -111.162

Extensive lowland and field flooding occurred along the Bear River upstream of Stewart Dam. Two homes in the dingle area surrounded by water. Water covered a portion of Pegram Road near the town of Pegram. Water flowed across Poverty Flat Road near the intersection with Pegram Road. Extensive lowland flooding also occurred along the Thomas Fork near the Wyoming Border. Water flowed across county roads and some livestock corrals were inundated with water. Humerous small creeks draining east into Bear River and Bear Lake exceeded their banks and caused damage and washouts along back country roads. Montpelier Creek caused flooding of some prpoerties in the canyon east of the town of Montpelier.

Flood, Bonneville

When
May 1, 12:01 AM MST to May 31, 11:00 PM MST
Where
Bonneville County, 10 mi W of Swan Vly to 15 mi SSW of Palisades
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
43.450, -111.529

Extensive lowland flooding along Pine Creek and damage to some secondary roads. Numerous mud slides along Highway 31 leading to Pine Creek Pass. Rainey Creek exceeded its banks and caused minor flooding of lowland and some driveways in the Swan Valley area. Fall Creek was periodically out of its banks and impacted a dirt road.

Flood, Caribou

When
May 1, 12:01 AM MST to May 31, 11:00 PM MST
Where
Caribou County, 15 mi N of Soda Spgs to 20 mi WSW of Soda Spgs
Cause
Heavy Rain / Snow Melt
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
42.867, -111.580

Small stream flooding occurred in the Slug Creek and Diamond Creek drainages flowing toward Wyoming. Tincup Creek overflowed its banks and flooded some fields. Many back country roads were damaged or washed out.

Flood, Clark

When
May 1, 12:01 AM MST to May 31, 12:01 AM MST
Where
Clark County, 10 mi W of Kilgore to 7 mi S of Kilgore
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
44.400, -112.083

Flooding of pasture and agricultural fields occurred. Some roads in the Kilgore area were flooded and several roads werre raised to avoid the flood waters.

Flood, Jefferson

When
May 1, 12:01 AM MST to May 31, 11:00 PM MST
Where
Jefferson County, Terreton
Cause
Heavy Rain / Snow Melt
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
43.830, -112.430

Extensive road damage and washouts occurred along Kelly Canyon Road. Extensive lawland and agricultural field flooding occurred and a few properties had minor flooding in yards. One home 3 miles east of Roberts just off Highway 48 had water in the basement. Teh Menan Buttes Public Access boat ramp flooded and a recreational day use area and boat ramp adjacent to Highway 48 flooded. Levees were raised in the Roberts area and Scotts Slough by the Menan Buttes Bridge to avoid flood waters.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2011Every state in 2011This day in weather historyWarnings in Idaho, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315381, 315384, 315388, 315389, 315393.